Health Canada Advises Healthcare Professionals of Risks Related to Diabetes Drug
By Avon Alexander, Staff Writer
An advisory was sent out by Health Canada recently, warning physicians and other healthcare workers of the health risks of a certain class of diabetes drugs.
SGLT2 Inhibitors and Diabetic Ketoacidosis
Health Canada, which serves the same role in Canada as the Food and Drug Administration serves in the United States, recently issued a warning to healthcare professionals in the country, advising that certain SGLT2 inhibitors may increase users’ risk of developing diabetic ketoacidosis. Included in the advisory are Jardiance (empagliflozin), Invokana, (canagliflozin), Farxiga (dapagliflozin), and Xigduo(dapagliflozin/metformin).
Diabetic Ketoacidosis Risks
The warning, specifically targets internal medicine physicians, general family physicians, and cardiologists, among doctors. It says that diabetic ketoacidosis, a condition which can be serious and even life threatening, can result from the use of the SGLT2 inhibitors. The warning instructs healthcare professionals that SGLT2 inhibitors should not be used to treat type 1 diabetes mellitus, and that in some cases the development of diabetic ketoacidosis as a result of the use of SGLT2 inhibitors coincided with only moderate increases in blood glucose levels. This result is considered atypical, meaning that physicians must keep an eye out for it.
Discontinue SGLT2 Inhibitors Use
Physicians are advised not to prescribe SGLT2 inhibitors for patients who have a history of diabetic ketoacidosis, and to immediately discontinue the use of SGLT2 inhibitors when diabetic ketoacidosis is suspected. Also, when patients undergo situations which are known to increase their risk of developing diabetic ketoacidosis, such as major surgical procedures or the development of serious infections, physicians should consider removing patients from SGLT2 Inhibitors temporarily.
Patients to be Educated
The advisory instructs physicians to enlist the help of patients in combating the risk of developing diabetic ketoacidosis by informing them of the symptoms related to the condition, and instructing them to seek immediate medical assistance should such symptoms develop.
Diabetic ketoacidosis is a serious condition which occurs when those with diabetes develop high levels of ketones, also known as blood acids.
Click here for more information on this topic.